Chiff.com

The web, reviewed by humans since 1999.






Health
health navigation menu
alternative medicine
birth & pregnancy
child development
childhood rashes
dieting
diseases
health & fitness
health & nutrition
human body
kids' health
men's health
mental health
pain relief
plastic surgery
rashes
senior health
teens health
vitamins
women's health

MAIN Arrow to Health Health Arrow to Disease Diseases

Viagra Fireworks, Maybe, But No Eye Effects

ViagraWhen Viagra was introduced in 1999, the drug's manufacturer warned of a number of ED drug side effects, including possible nerve damage to the eyes. But a UC Irvine College of Medicine study rules out some of these risks—even when the drug is taken in high doses.

According to Dr. Tim McCulley, assistant professor of ophthalmology, blood flow in the eye does not seem to be reduced by even high doses of the popular erectile dysfunction drug. Since Viagra lowers blood pressure overall, there was persistent suspicion that the drug might cause decreased optical blood flow, which can cause nerve damage.

McCulley's study appeared in the January 2003 issue of Ophthalmologica.

[ED NOTE: a number of other studies have also since been published. For more details, see WebMD's Common and Rare Side Effects of Viagra.]

"Viagra can change blood vessel structure as well as general blood pressure, so we needed to answer the question whether the drug could change blood vessels in the eye," McCulley said. "Our study may have had a small group of participants, but it showed very little change in blood vessels or blood flow in nearly all the patients."

McCulley's team conducted the trial with 13 men at Stanford University and found that high doses of Viagra by and large preserved the thickness of the eye's choroids layer, which supplies the eyeball with blood. However, the team did find some small variations in thickness, which indicated that some people with underlying vascular diseases may indeed have changes in vision.

In addition, the researchers found no connection among blood flow choroid thickness and changes in color vision, a common side effect of taking Viagra, or sildenafil citrate.

McCulley's team confirmed these side effects, finding that Viagra users had a harder time discriminating among subtle changes in color. But they also found that Viagra users reported problems in picking out any number of colors, not just the blue-green variety reported during the drug's clinical trials.

Source: University Of California at Irvine

 

Sponsored Links

Sponsored Links

 
 

chiff.com

Privacy  |  Mission Statement  |  Contact us |  Sitemap

All contents copyright © Chiff.com 1999 - 2017